Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 33, NWS Honolulu, HI

December 20, 20214 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Dec 20, 2021, 3:08 PM HST for 4 counties in Hawaii. It took effect at Dec 21, 2021, 3:20 AM HST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 3:08 PM HST (01:08 UTC)
In effect from
Dec 21, 2021, 3:20 AM HST
Expired
Dec 25, 2021, 3:13 AM HST
In force
4 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WHHW40 PHFO 210108
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
308 PM HST Mon Dec 20 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

.A medium-period northeast swell will combine with shorter period
wind waves to produce rough and choppy surf along east facing
shores through Wednesday. 

HIZ009-017-030-035-037-038-047-053-054-211415-
/O.NEW.PHFO.SU.Y.0033.211221T1600Z-211223T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
308 PM HST Mon Dec 20 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY...

* WHAT...7 to 10 foot surf.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...From 6 AM Tuesday to 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Birchard
10 follow-up statements
626 
WHHW40 PHFO 211320
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
320 AM HST Tue Dec 21 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.A medium-period northeast swell will combine with shorter period
wind waves to produce rough and choppy surf along east facing
shores through Wednesday.

HIZ009-017-030-035-037-038-047-053-054-220230-
/O.EXT.PHFO.SU.Y.0033.211221T1320Z-211223T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
320 AM HST Tue Dec 21 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Surf of 7 to 10 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
536 
WHHW40 PHFO 220126
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
326 PM HST Tue Dec 21 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.A north northeast swell will combine with shorter period wind 
waves to produce rough and choppy surf along east facing shores 
through Wednesday.

HIZ009-017-030-035-037-038-047-053-054-221430-
/O.CON.PHFO.SU.Y.0033.000000T0000Z-211223T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
326 PM HST Tue Dec 21 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf of 7 to 10 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
866 
WHHW40 PHFO 221306
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
306 AM HST Wed Dec 22 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.An elevated north-northeast swell will result in advisory level
surf along east facing shores through today, with a possible
extension into Thursday. Strong trade winds will also contribute
to this swell, and produce very rough and choppy conditions.

HIZ009-017-030-035-037-038-047-053-054-230215-
/O.CON.PHFO.SU.Y.0033.000000T0000Z-211223T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
306 AM HST Wed Dec 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf of 8 to 12 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST this afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
494 
WHHW40 PHFO 221836
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
836 AM HST Wed Dec 22 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.An elevated north-northeast swell will hold into Thursday. 
Strong trade winds will contribute to east shore surf and will 
produce very rough conditions.

HIZ009-017-030-035-037-038-047-053-054-230745-
/O.EXT.PHFO.SU.Y.0033.000000T0000Z-211224T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
836 AM HST Wed Dec 22 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf of 8 to 12 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
174 
WHHW40 PHFO 230112
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
312 PM HST Wed Dec 22 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.An elevated north-northeast swell will hold through the night and
begin a slow decline on Thursday. Strong trade winds will 
contribute to east shore surf and will produce very rough 
conditions.

HIZ009-017-030-035-037-038-047-053-054-231415-
/O.CON.PHFO.SU.Y.0033.000000T0000Z-211224T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
312 PM HST Wed Dec 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf of 8 to 12 feet, decreasing to 7 to 10 feet Thursday
  afternoon.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
698 
WHHW40 PHFO 231325
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
325 AM HST Thu Dec 23 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.The combination of a north-northeast swell and a slowly 
subsiding trade wind swell will maintain elevated surf along the 
east facing shores through today. It is likely the surf will
fall to below advisory criteria by late this afternoon or by 
sunrise Friday. Should the surf stays elevated this afternoon, 
the advisory will be extended through tonight.

HIZ009-017-030-035-037-038-047-053-054-240230-
/O.CON.PHFO.SU.Y.0033.000000T0000Z-211224T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
325 AM HST Thu Dec 23 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf of 8 to 12 feet in the morning, decreasing to 7 to 
  10 feet this afternoon.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST this afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
306 
WHHW40 PHFO 240114
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
314 PM HST Thu Dec 23 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.The combination of a north-northeast swell and a slowly
subsiding trade wind swell will maintain elevated surf along the
east facing shores through the day Friday. 

HIZ009-017-030-035-037-038-047-053-054-241415-
/O.EXT.PHFO.SU.Y.0033.000000T0000Z-211225T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
314 PM HST Thu Dec 23 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Surf 7 to 10 feet. 

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island. 

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
314 
WHHW40 PHFO 241335
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
335 AM HST Fri Dec 24 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.The combination of a north-northeast swell and a slowly
subsiding trade wind swell will maintain elevated surf along the
east facing shores through the afternoon.

HIZ009-017-030-035-037-038-047-053-054-250245-
/O.CON.PHFO.SU.Y.0033.000000T0000Z-211225T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
335 AM HST Fri Dec 24 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf 7 to 10 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

RCB
074 
WHHW40 PHFO 250121
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 PM HST Fri Dec 24 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.The combination of a north-northeast swell and a slowly
subsiding trade wind swell will maintain elevated surf along the
east facing shores through Saturday afternoon.

HIZ009-017-030-035-037-038-047-053-054-251430-
/O.EXT.PHFO.SU.Y.0033.000000T0000Z-211226T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
321 PM HST Fri Dec 24 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...Surf 7 to 10 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
304 
WHHW40 PHFO 251313
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
313 AM HST Sat Dec 25 2021

HIZ009-017-030-035-037-038-047-053-054-251415-
/O.CAN.PHFO.SU.Y.0033.000000T0000Z-211226T0400Z/
Olomana-Maui Windward West-Kauai East-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-
Big Island East-Big Island North-
313 AM HST Sat Dec 25 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has subsided to below advisory level for the east facing
shores. Therefore, the high surf advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 20, 9:44 AM HST, 5 hours 24 minutes earlier.

Area forecast discussion, Dec 20, 9:44 AM HST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
944 AM HST Mon Dec 20 2021

.SYNOPSIS...
A rather windy and wet trade wind weather pattern is expected
over the next several days as high pressure builds in to the
north. Moisture embedded in the trades combined with instability
in the island vicinity will provide for passing showers over
windward and mauka areas with the trade winds sufficiently strong
to blow some showers over to leeward areas at times. Winds are
expected to drop off slight as we head into the holiday weekend as
low pressure approaches from the west.

&&

.DISCUSSION...
A 1044 mb surface high is centered far north of the state. This
is producing breezy to locally windy trade winds across the area.
Aloft, a broad upper trough is centered far northeast of the area
with its southwest periphery lying near the Big Island. Also, a
small upper low is centered a few hundred miles west of the state.
These two combined features are providing for instability across
the area. Daytime heating combined with the instability will allow
for the possible development of thunderstorms over portions of
the Big Island this afternoon and evening. Elsewhere, moisture
embedded in the trades will cause passing showers over windward
and mauka areas with the trades sufficiently strong enough to blow
some brief passing showers over to some leeward locations.

Satellite imagery shows an east to west oriented frontal boundary
just north of the state. Current timing has this band reaching
Kauai and possibly Oahu by late this afternoon, then passing
southward across Maui County tonight before reaching the Big
Island early Tuesday morning. Showers will increase as this
boundary moves across the island chain and favor windward and
mauka areas. However, the strong trades should be sufficient
enough to blow showers over to some leeward areas with ease.

Model guidance is indicating that the moisture field associated
with the frontal boundary will stall over or just south of the Big
Island. Cooler and slightly drier air will fill in behind the
boundary. If the front hangs up over portions of the Big Island,
the lingering instability along with this moisture field may allow
for a prolonged period of wet weather for some areas on the Big
Island. The instability will also keep the threat of
thunderstorms near or over parts of the the Big Island. Much will
depend on how far south the moisture field gets.

Trade winds are then expected to drop off slightly as we head
into the holiday weekend as low pressure moves closer to the state
from the west. Besides the lessening of the winds, the effects of
this low on our weather is yet to be determined due to differences
in the global models. Much will depend on how far east the low
moves. The closer the low gets, the higher the potential for
increased rainfall chances. The trend in the guidance keeps the
lower far enough west that significant rainfall in not expected at
this time.

&&

.AVIATION...
Breezy easterly trade winds will continue to generate tempo
moderate turbulence on the lee side of the mountains through
tonight. See AIRMET TANGO below. Otherwise scattered showers will
mainly be limited to windward areas, possibly generating a period
of MVFR ceilings and visibility. A band of enhanced moisture
dropping across the island chain late tonight, could increase the
need for additional AIRMET SIERRA for MTN OBSC.

AIRMET SIERRA remains in effect for northeast thru east facing
mountain slopes above 2500 feet for Big Island due to clouds and
showers.

AIRMET TANGO remains in effect for all island over and immediately
south through west of mountains for tempo moderate turbulence
below 9000 feet.

&&

.MARINE...
A nearly stationary, very strong area of high pressure centered
far N of the islands will support fresh to near-gale force trade
winds this week. A bit of a surge in wind speeds is expected
tonight and Tuesday as the high pushes the remnants of a front
over the islands from the NE. An ongoing Small Craft Advisory
(SCA) now includes all waters through Thursday due to a
combination of winds and seas. Moisture associated with the
frontal remnants may stall near the Big Island tomorrow through
Thursday, potentially triggering heavy showers and/or
thunderstorms as the island atmosphere will remain unstable.

While the fetch of trade winds to the E of the islands is
somewhat limited, a steady supply of short- and medium-period
wind waves/swells will be arriving from the N through NE for the
next several days, primarily due to the gradient between the high
and a slow-moving, gale-force low off the U.S. W coast. This will
result in increased seas, with rough and choppy surf along shores
exposed to the N and E. Surf along exposed E facing shores may
become large enough to warrant a High Surf Advisory (HSA) by
tonight or Tuesday, but peak surf heights along N facing shores
will remain below HSA heights. Very little swell energy from the
NW is expected this week, with increased potential for long-period
NW swell to arrive late next weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Thursday for all Hawaiian
waters-

&&

DISCUSSION...Burke
AVIATION...Powell/Rozanski
MARINE...Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:00 PM HSTAreal Flood AdvisoryHFOHawaii98 min
Dec 21, 12:34 PM HSTFlood WatchHFOHawaii26 hr
Dec 21, 1:22 PM HSTAreal Flood AdvisoryHFOHawaii4 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.